A 74-year-old man with an ocular history of bilateral cataract extraction 9 years prior and left inferior rectus muscle recession 3 months before this current evaluation for 2 months of severe, progressive pain, redness, and decreased visual acuity in the left eye. After strabismus surgery, he was noted to have a nonhealing conjunctival epithelial defect inferiorly, which later developed underlying scleral thinning. He was being treated with topical moxifloxacin, 0.5%, every 2 hours in the left eye. He noted a medical history of hyperthyroidism, coronary artery disease, hypertension, and type 2 diabetes mellitus. He also noted a history of substantial blood glucose elevation after taking oral prednisone.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Blitzer AL, Skondra D, Farooq AV. Scleritis and Retinal Detachment After Strabismus Surgery in a Patient With Thyroid Eye Disease. JAMA Ophthalmol. 2020;138(11):1209–1210. doi:10.1001/jamaophthalmol.2020.2034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: